Open Access Case Study

Colon Cancer with Complete Pathological Response to Only 1 Cycle of Capecitabine: Treatment Modification in the Perspective of COVID-19 Pandemic

Mussadique Ali Jhatial, Iqra Naeem, Naila Shaikh, Rizwan Masood Sheikh

International Journal of Medical and Pharmaceutical Case Reports, Page 1-7
DOI: 10.9734/ijmpcr/2021/v14i430138

Incidence of colorectal cancer has surged in the past few decades, currently it accounts for approximately 10% cancer related mortality. Upfront curative surgery is the main stay of treatment for localized disease followed by adjuvant chemotherapy for high-risk disease; however, neo adjuvant chemoradiation followed by surgery and chemotherapy is a standard treatment for rectal cancer. Here, we present a case of a young male aged 33 years with eight months’ history of per rectal bleeding, associated with fever and weight loss who was later diagnosed as sigmoid colon adenocarcinoma. The patient managed to have only one cycle of neoadjuvant capecitabine, as his definitive surgery was delayed due to the rife in pandemic situation of Covid-19. Notably, follow up laparoscopic LAR specimen showed no residual disease, nevertheless, there was an eosinophilic abscess with a giant cell reaction and Ova of Ascaris lumbricoides, which seemingly contributed in achieving pathological complete response with minimal therapy.

Open Access Case Study

Bullous Hemorrhagic Dermatosis Induced By Heparin: An Indonesian Case Report

Syahfori Widiyani, Irsalina Rahmawati, W. Yohannes Widodo, Dian Zamroni, Fajar L. Gultom, Forman Erwin Siagian, Hardi Hutabarat

International Journal of Medical and Pharmaceutical Case Reports, Page 8-12
DOI: 10.9734/ijmpcr/2021/v14i430139

Introduction: Bullous haemorrhagic dermatosis is a rare clinical disorder which is usually related to a treatment with unfractionated heparin (UFH) or low molecular weight heparin (LMWH), characterized by multiple intra-epidermal haemorrhages distant from the site of injection.

Presentation of Case: A 62-year-old male patient with coronary heart disease who received heparin treatment experienced several tense, haemorrhagic bullae located on the right arm area, close to the injection site, and followed by the formation of several hematomas on his back trunk 2 days after he had received UFH. The lesions regressed after discontinuation of heparin and supportive topical treatments.

Discussion: The lesions in this patient have similar characteristic with heparin-induced skin necrosis and demonstrate thrombocytopenia probably related to heparin. There are some proposed hypotheses of pathophysiology which include hypersensitivity reaction and idiosyncratic dose-related reaction. Given the clinically course, the discontinuation of heparin treatment was essential for lesion regression in addition other supportive measures.

Conclusion: Heparin-induced skin lesions may indicate the presence of life-threatening heparin-induced thrombocytopenia. An early diagnosis is crucial to enable discontinuation of heparin if required.